* Prices may differ from that shown
Calpol six plus is a favoured medicine amongst many parents who are reassured by the Calpol brand of paracetamol based medicines for their children when they are sick, injured or running a fever. Once your child is six, they need a different formulation which is stronger and more tailored to them. Calpol six plus is that formulation and does everything the baby Calpol does to make sick children better. Paracetamol is the main ingredient but rather than have to take a tablet which tastes horrible, or swallow a tablet which can be difficult - the paracetamol is suspended in a pleasant tasting solution. The strawberry flavour will be very familiar to children used to Calpol and leaves no nasty aftertaste (its very much like strawberry laces). This means it is very easy to encourage children to take their medicine. Some packs come with easy to measure spoons, others are beginning to come with new syringes that are even easier to use. You literally shake the bottle well - pop the syringe in and turn the bottle over to measure an accurate dose of the medicine to give to your child. Rinse the spoon/syringe and store. I recommend that you wipe the bottle after use if any has spilt - it might be sugar free (which is great for those emerging teeth) - but its still sticky stuff if you get it on the floor of your drugs cupboard. As a market leader, you do pay a little more than you would for a generic paracetamol solution, but you get what you pay for. A reliable medicine that really does work. 200ml is also a nice size of bottle to put in the back of the cupboard and it will last there for ages. As a market leader as well most supermarkets stock this medicine on their medicine shelf.
I do like to keep my medicine box at home nicely stocked with options for a range of common issues for both my son and myself so that should one of us develop an issue in the middle of the night I would have products to hand to be able to help treat it. One product that I have in my medicine box for my son is the Calpol six plus suspension and this is my review of it.
The Calpol six plus suspension comes in a red box as opposed to the pink box that the regular infant Calpol comes in. This makes it easier to spot on the shelf but it is still recognisable as a Calpol branded product as it has the pink and purple Calpol logo in a few places on the box. We are told on the box that this six plus suspension is a sugar and colour free paracetamol product and that is offers "effective pain and fever relief". There is also a picture on the box of an older looking boy and girl smiling which represents that this product is suitable only for older children.
On the box there is a list of things that this product may be used for. These are as follows:
-Post immunisation fever
-Cold and flu symptoms
-Other aches and pains
Dosage information is also given on the box but it is also on the bottle as well in case you lose or throw away the box. There is information given for those aged six years right up to adults and children over sixteen years as this product is also suitable for adults who find it hard to swallow tablets. I know my two cousins aged 23 and 25 have used this product to deal with toothache and found it effective! As with normal paracetamol products you should leave at least four hours in between doses and should not take more than four doses in any twenty four hour period.
This medicine of course features a child proof lid as any medicine should in my opinion. When you remove the lid you can smell the sweet strawberry smell which I associate with Calpol but this liquid is a pale white colour as opposed to the bright pink Calpol used to be when I first started buying it! Although this is colour and sugar free it does smell very sweet and as such my son has no issues in taking this medicine when he needs to. This six plus medicine has a hole in the lid where you insert a syringe provided in the box much like the Nurofen children products have. I am not sure if this is a new thing specific to the six plus range or if it is the same for all of the Calpol bottle medicines now but I do think the syringe makes measuring out and accurate dose and administering it really easy.
I find that this product works well and quickly for my son when he is running a bit of a temperature of if he is suffering some form of pain. The product means that my son is able to feel more comfortable when his pain from an illness is being well managed and I do find that this six plus one seems to work for longer than regular calpol for him as well. I feel confident that if he needs this before bed for whatever reason that he will usually sleep through until the morning because it manages pain well.
I would recommend this product if you have a child aged six or over as I think it is one of those must have products to have in. I actually have the sachets in this medicine too to take out with me or on holiday just in case the need arises where he needs to have some medicine. A 80ml bottle of this medicine will cost you around £2.50 and there is a larger 200ml bottle available for £6.50 should you have a larger family or more needs for the product.
Thank you for reading my review!
For most parents Calpol is the name they think of when they are in need of administering liquid paracetamol to their offspring. You can, of course, buy non branded versions but this is a staple in many households with small children. The infant version can be given in bigger doses when your child gets older, but now that both my kids are over 6, this is the item I have in case of illness, it provides 250mg of paracetamol per 5ml spoon, the 80ml bottle we have is four pounds or so, which is fair value for money.
This sugar free 6+ version comes in a box with a spoon and, in a new development, our latest purchase contains a dosing syringe. This is a good thing as the solution is quite thick and gloopy and hard to pour from the safety bottle. The syringe works well, it fits snugly into the lid into a special plastic ring to be filled, and then can be emptied onto a spoon. This is a good feature as it enables you to give highly accurate doses, following the very clear instructions on the side of the bottle and in the accompanying leaflet.
Most people will be aware of when paracetamol is useful, ie for fever and pain relief, though as the bottle points out you should never use it on a child for over 3 days without speaking to a professional. We try not to over use this medicine, but on days like today when my child has a high temperature, it's a useful aid, one a bit spoons has made her more comfortable whilst she fights the virus that has been going around the family.
One thing that is unexpected about this medicine is that, though it is strawberry flavour, like the infant version, it is white and not pink. This seems strange, given that children are creatures of habit (Calpol is even called "pink medicine" in my household like many others I am sure) and we did find that when we made the switch to this from the younger version confusion reigned - in fact I know of households with older children who still use the other version as their children have resisted all change.
We find a bottle of this lasts us quite a long time, the expiry date is quite long - ours is good for another 3 years. You do not need to store the medicine at any particular temperature, though the bottle does say not to store over 25 degrees.
I find both my children don't actively dislike the taste of this (to say they like it would be stretching it, it's a medicine after all) and they will happily take it when necessary as they know from experience that it will alleviate their fever in 20 minutes or so, as you would expect from paracetamol, in whatever form you give it. I think this is a good medicine, if used sensibly - over use of this should be avoided as with any medicine. This medicine does not contain any sedative at all, it is purely paracetamol, a version of this, calpol night, which did contain sedative (diphenhydramine hydrochloride) has been discontinued in the UK.
For children over 6, and up to adult age, according to the box, this is a good way of administering paracetamol in liquid form, it is the one we always buy, probably mainly for the reassurance of a branded name, but because it is the one we most trust.
*disclaimer* always seek medical advice if not sure about your child's condition and follow the instructions carefully - exceeding the dosage of this could be extremely dangerous.
Calpol 6 plus is meant for children over the age of 6 years.
The active ingredient in this is paracetamol. It is important to follow the correct dosage when giving medicines so always make sure you read the label. The recommended dosage varies depending upon the age of your child for example a child 8-10 years old can have 7.5 mls up to 4 times in 24 hours but a child 12-16 can have 10-15ml up to 4 times in 24 hours. It can be confusing so it's always important to consult the dosage. I always make sure I keep the leaflet inside the box so I can read everything I need to.
The bottle we have is 200ml and is strawberry flavoured. It is sugar and colour free which is ideal especially if your child is sensitive to E numbers and sugar.
We use this for various ailments with the grandchildren such as earrache, tummy ache, when they have a temperature and others. I find that it is good at reducing fevers quite quickly but if you don't keep on top of the dosage it can soon shoot up again so we are careful to give this at the regular timings to keep on top of it.
It comes with a safety cap that you have to push down and twist to open. Sometimes I struggle with this but we still keep it high up out of reach of children just in case anything happens as it's important that children do not get hold of this as they could drink it and that could be very dangerous.
This tastes very nice and sweet like strawberries so it's not daunting for children to take at all. Sometimes just using this has a psychological effect i'm sure but it does usually help. It seems to be very good for helping ease discomfort so we always make sure we have some in.
My only criticism is that it's very sticky and often little bits drip down the side of the bottle which then leaves the bottle all sticky too.
You can also buy it in orange flavour too.
This review in mainly about the sachets you can buy for this medicine.
Calpol sixplus is a medicine for children who are over six years of age. It contains paracetomol so it is essential that you do not give your child too much of the drug or they would overdose which is very dangerous. These sachets have the correct dosage for one 5ml spoonful in each one so you know they are getting the correct dose.
The sachets are really easy to use, you just tear off the top and then what I do is give the sachet to the child and they suck the liquid out from the top. I find they like doing this and are more likely to take all the medicine up to giving it on a spoon.
The dosage for the older children is one to two sachets for a child between 6 and 12 years old, and for children over 12, they would need two to four sachets at a time. Nor more than four sachets in 24 hours for either.
These sachets are really good to have in doors so if you go out somewhere you can pop some in your hand bag to take with you, or may be you are dropping the child around to a family member or a friend while you have to go out and you can just take a couple of sachets round with you save taking a whole bottle and then forgetting to take it home with you and finding yourself without any medicine.
The flavour of the medicine is strawberry flavour which is a flavour that most children like. Its hard enough trying to get a sick child to take medicine anyway without it being something that tastes nasty.
You can use this medication for a number of conditions including headache, toothache, sore throat, and other aches and pains.
You can currently buy a box of 12 of these sachets in Boots for £4.07.
For many years, ever since my children were very little I have been using Calpol. However, due to the cost, I wasn't all that keen on continuing to buy it. Basically, ordinary Paracetemol caplets are the same and work the same. Unfortunately my son just does not like taking even the caplets, which are easy to swallow. He seems to have a problem swallowing them and he just says he cannot take them. I have managed to get my daughter to take ordinary Paracetemol caplets without problems, but I must still continue to buy this six plus Calpol for my son. Of course, this liquid is far easier for children to take and I can understand why they would prefer it!
This six plus Calpol is sugar free and colour free but has a Strawberry flavour. It comes in 80 ml bottles and now has new dosages. It is described as to be used for the following;
Fever (Raised temperature)
Cold and Flu symptoms
Other aches and pains
~~~How to take and dosage~~~
The following dosages can be taken up to four times a day;
Age....6-8 yrs............One 5ml spoonful (large end)
8-10 yrs...........One 5ml spoonful (large end) and one 2.5ml spoonful (small end)
10-12 yrs............Two 5ml spoonful's (large end)
12-16 yrs............. (Two to three 5ml spoonful's (large end)
Adults & Children over 16 yrs.........Two to four 5ml spoonful's (large end)
You must not take more than 4 does in any 24 hour period
Leave at least 4 hours between dosages
Do not give this medicine to you child for more than 4 days without consulting a Doctor or Pharmacist
A spoon with one large end and one small end is supplied and is for use with this medicine. You must not exceed the stated dose; if there is an accidental overdose you must seek medical advice immediately
*The bottle comes with a child safety cap*
Each 5ml spoonful contains 250mg of paractemol; also contains Maltitol, E420, E218 and E216
This medicine must not be stored above 25deg Celsius. I always store Calpol in the Fridge.
Calpol six plus costs around £2.50. Also due to the dosages and there only being 250 mg Paracetemol in each 5ml spoonful, the bottle may not last that long, of course depending on the age of the child/teenager or adult dose.
In summary, Calpol really is the best thing for small children and it is easy to take; but I do think it is very overpriced for what it is, considering you can buy normal paracetemol tablets in boxes of 16 pills for less than 50 pence! For this reason, I am knocking off one Dooyoo star; so its 4 stars from me for Calpol, six plus.
What is calpol
Calpol is a medicine most used for children, which contains paracetamol, but just enough for a childrens dose, so they do not have too much of it. It is basically a pain killer, for infants.
Calpol is more used in children for slight headaches, teething, obviously for teething you would use the 2 month+ Calpol for this, and its also used for fevers.
This is the reason you have to make sure you use the correct Calpol for the age of your child as each different Calpol has different dosages of paracetamol.
* 0-5 Months (containing 0.5 mg of paracetamol per sachet)
* 5-12 Months (containing 30 mg of paracetamol per sachet)
* 1-2 Years (containing 50 mg of paracetamol per sachet)
* 3-5 Years (containing 70 mg of paracetamol per sachet)
* 6+ Years (containing 150 mg of paracetamol per sachet)
The look and taste
The Calpol is pink in colour and is quite a thick syrup, when you open the bottle you are greeted by the smell of the Calpol which smells very sweet and a little like strawberry. I have also licked the spoon when I used this for my daughter, and the taste of it is very nice, and very sweet. It does taste a little like a strawberry syrup, and because it tastes so nice you never have trouble giving the children this medicine.
How much to give
I usually have given my daughter one tea spoon of this every four hours and she has been fine with that and soon recovered.
This usually costs around £6 for a 200ml bottle and they can last a while if your children are not poorly every day, my daughter used to get a lot of temperatures and the bottle would still last about 3 months.
My overall opinion
When my daughter was younger I used to have her up at the doctors every other week, as she seemed to always be getting a high temperature, I used to always get the same reply off the doctor, give her Calpol, so in the end I just stopped taking her to the doctors and just gave her Calpol. Every time I gave her it she just loved the taste and took the medicine with ease.
The Calpol did usually work after around an hour and her temperature would slowly start to go down and she would start to feel better in herself too. I still don't know what used to cause her temperature to go up like it did, but if it had not been for Calpol she would have had to suffer. So I do know it works very well on temperatures.
I would recommend any parent to have a bottle in their house, just make sure you buy the right age group bottle, as each one does have different dose of paracetamol in.
Please keep out of reach of children, as this is the main medicine for child overdoses due to it tasting so nice.
Thanks for reading.
All parents know about Calpol, which is a popular Paracetamol based medicine for young children. The following review is for Calpol 6+ sugar free suspension.
Calpol 6+ is available from all pharmacies and major supermarkets, as well as shops with a medicine section, such as Wilkinsons. An 80ml bottle retails for around the £8.50 mark. Calpol 6+ comes in a red box, which distinguishes it from the Calpol for younger children, which comes in a purple box. The product is Manufactured by McNeil Products LTD, who are based in Berkshire.
The product itself comes in a glass bottle with a plastic cap, which has a child lock mechanism to prevent kids opening it. The bottle is a handy size to put in a bag when travelling or going on holiday, and perfect for days out. The ingredients are as follows per 5 ml spoon:
250mg Paracetomol, Malitol, Sorbitol liquid (E420),Glycerol, dispersible cellulose, xanthan gum, polysorbate 80, E218, E216, acesulfame potassium, saccharin sodium and purified water.
The product is only for use in children over six. It is also good for adults who dislike or have trouble swallowing tablets. The dosage is as follows:
Children 6-12 years: one to two 5ml spoons at intervals of 4 hours or more.
Adults and children over 12 years: Two to four 5ml spoons at intervals of 4 hours or more.
No more that 4 doeses should be given in a 24 hour period.
I find Calpol 6+ is an essential addition to my fist aid cupboard. You never know when illness is going to stike with children, and this product has many uses. It relieves aches and pains, and lowers temperature when children have a fever. It is good at relieving sore throats and headaches. I find psychologically, kids tend to feel better anyway after a small spoon of medicine!
The liquid itself is strawberry flavoured. It is thick and syrupy and white in colour. To me, it doesn't really taste like strawberry, but the flavour is pleasant and very sweet. My kids really like the taste. You do get a bit of a medicinal aftertaste in you mouth after swallowing, and you can sense very small particles within the liquid. It usually gets to work quite quickly, giving relief within 30 minutes. As an adult, I prefer a spoon of this stuff to taking a paracetamol tablet and I feel it works better and quicker too.
The leaflet in the box gives some warnings of possible side effects. They incluse rashes and allergies, unexpected bruising, tiredness or getting more infections than usual. I have never noticed any of these side effects in my children or myself in taking the product.
The leaflet also gives warnings about people who should not take this medicine. These incluse people with kidney or liver problems, intolerance to fructose or other sugars, or people taking certain medicines, including: metoclpramide or domperidone, which are used to treat nausea, colestryamine, which is used to treat high cholestorol, anticoagulants such as warfarin or anticonvulsants used to treat epilepsy. Adults using the product should not drink large amounts of alcohol. The product does not interfere with the contraceptive pill.
Calpol 6+ will always have a place in my medicine cupboard as it is a cheap, effective medicine that is pleasant and easy to use.
This medicine is a god send to all those parents with children over six.
There is nothing worse than seeing your child in discomfort and I remember as I child having to wait for the soluble disprin to disolve in a glass of water or squash and then there would always be those chalky bits left at the bottom that taste disgusting. Calpol is a wonderful alternative to those old methods.
This version is specially designed for children who are over 6 years of age. This is a slightly stronger paracetamol solution than the standard Calpol (the one in the purple bottle) so you don't need to take a s much as so the bottle will last you a bit longer.
I also make sure that I have a couple of the other versions of this in the house. It is possible to get individual sachets containing a 5ml dose which are ideal to keep in you handbag or when taking on holiday. This way you don't have to cart heavy bottles around or make sure you have a spoon. Though I would say that this isn't teh cheapest form of the medicine and you are paying a premium for the convenience - so I would say that these should not be consisdered as a replacement for the bottle.
They now have also brought out fastmelts which literally melt on your tongue. I have had a mixed response from my children on these. One finds them really good but the other doesn't like the slight fizzing and the way it melts on the tongue. Once again you are paying even more for the convenience so I would only consider these for keeping in my handbag.
Make sure that you regularly check the dates on any mixture you do have in your handbag "just in case" because sometimes you can be caught out by how long it has been in your bag and you find out it has gone out of date.
Calpol can be taken by children to reduce temperature, headaches etc anytime that we ourselves would be reaching for paracetamol ourselves and is a fairly effective pain reliver. It is strawberry flavoured and is a little bit sweet and sticky (even the sugarfree version) so is not the favourite of all children.
Now there won't be many of you who haven't heard of Calpol, especially those of you with children. So you will probably already know that it is a pain relief paracetamol in a liquid form that makes it easier for younger children to swallow.
I have always had a bottle of Calpol at home in my fridge for any little illnesses, fevers or headaches the little ones get from time to time but recently my son was feeling a bit poorly when out and about, complaining of a headache and sore throat and when I felt his head it was a bit clammy and he seemed to be getting a bit of a temperature. I didn't have anything suitable on me for him to take. So I popped into a chemist in town and had a look about for some Calpol.
I walked down the children's medicine aisle at the independent chemist shop and noticed a small red box with the familiar Calpol logo on the front but it stated this was for six plus, meaning for over 6 yr olds! Ideal as my son is now 8 and hates taking baby medicine as he calls it.
It was available in the chemist in 3 different formats, the usual bottle which I usually buy for home, the bottle is available in original or sugar free, or a pack of 10 sachets each containing 5ml of the sugar free suspension, and also in fast melts which simply melt on the tongue. All available in a lovely strawberry flavour.
I bought the 10 sachets as I thought these would be ideal to keep in my handbag for little emergencies like this and wouldn't require a spoon as the liquid could be poured straight onto the tongue!
Calpol recommend that a child of 6-12 yrs take no more than 2 sachets (10mls) at a time and no more than 4 doses over a 24 hr period.
For older children and adults up to 4 sachets can be taken (20mls) but again no more than 4 doses in 24hrs. These are not suitable for children under 6yrs old and I would advise you use the usual Calpol infant suspension or Calpofren for babies over 6mths.
As I mentioned the sachets are strawberry flavour just like the infant suspension, and although do have a very sweet sugary aroma and taste these are in fact sugar free great for teeth!
Each 5ml sachet contains 250mg of paracetamol and so as with any paracetamol product caution is advised.
The sachets are very easy to rip open .although I would advise to be careful not to spill the product, The best way I found to open them is to push all the liquid to one end of the sachet and rip the top off, hold the bottom and ask child to open mouth and simply pour the liquid into child's mouth, making sure you squeeze every little drop out of the sachet. It is quite a thick liquid though so won't spill too easily you really have to squeeze it slightly.
This is also a colour free liquid which is unlike the usual Calpol which is a dark pink. This made my son think he was getting something different but he did mention it tasted quite similar to the "other baby stuff we had at home"
This is a good little addition to have in your first aid box/handbag for little emergencies when out and about if you get caught with a child who becomes unwell suddenly.
Calpol works by helping to calm down a temperature and easing any pain. I for one wouldn't be without it in my medicine cabinet!
I paid £2.60 for my 10 pack of sachets but have just noticed that they are only £2.18 at Boots for the same pack!
A 100ml bottle is £2.99 and a pack of 12 melts is £3.39. I think this is the normal price everywhere, as Tesco have the same prices on their website!
Thanks for reading
Suitable for children aged 6 years plus. Relieves pain. Reduces fever. Original and Sugar free varieties. Available in bottles, sachets and fastmelts. Each pack contains a measuring spoon.